February 4, 2015
Dementia Caused By Anticholinergic Overuse May
Not Be Reversible
Seattle—Overuse or misuse of common medications with anticholinergic effects significantly increase the risk of developing dementia, which may not be reversible, according to a new study.
The study, published recently in JAMA Internal Medicine, points out that the medications—including nonprescription diphenhydramine (Benadryl)—are often used by older people and sometimes are taken in too high doses or used over long periods of time. Among the most commonly used products in this study were tricyclic antidepressants such as doxepin (Sinequan), first-generation antihistamines such as chlorpheniramine (Chlor-Trimeton), and antimuscarinics for bladder control such as oxybutynin (Ditropan).
The link has been reported in the past, but the study group, led by researchers from the University of Washington, did a longer follow-up of more than 7 years and better assessment of medication use via pharmacy records, including substantial nonprescription use, to confirm it. The study also is the first indicating a dose response, finding that higher use of anticholinergic medications increases dementia risk, as well as the first to suggest that dementia risk linked to anticholinergic medications may not be reversible even years after the drugs are discontinued.
The study focused on nearly 3,500 older adults who are part of the Group Health Cooperative in Seattle and participate in the long-running Adult Changes in Thought (ACT), a joint Group Health-University of Washington study funded by the National Institute on Aging.
Computerized pharmacy dispensing data were used to determine cumulative anticholinergic exposure, which was defined as the total standardized daily doses (TSDDs) dispensed in the past 10 years.
“Older adults should be aware that many medications—including some available without a prescription, such as over-the-counter sleep aids—have strong anticholinergic effects,” said first author Shelly Gray, PharmD, MS, of the UW School of Pharmacy. “And they should tell their healthcare providers about all their over-the-counter use.”
According to the study, older patients taking at least 10 mg/day of doxepin, 4 mg/day of diphenhydramine, or 5 mg/day of oxybutynin for more than 3 years increased their risk for developing dementia.
During a mean follow-up of 7.3 years, 797 participants, 23.2%, developed dementia. Most of them, 637, developed Alzheimer’s disease.
In addition, a 10-year cumulative dose-response relationship was observed for dementia and Alzheimer’s disease. For dementia, the study found, adjusted hazard ratios for cumulative anticholinergic use compared with nonuse were 0.92 for TSDDs of 1 to 90; 1.19 for TSDDs of 91 to 365; 1.23 for TSDDs of 366 to 1095; and 1.54 for TSDDs greater than 1095, with a similar pattern of results noted for Alzheimer’s disease.
Gray suggested that healthcare providers “regularly review their older patients' drug regimens—including over-the-counter medications—to look for chances to use fewer anticholinergic medications at lower doses.
“If providers need to prescribe a medication with anticholinergic effects because it is the best therapy for their patient, they should use the lowest effective dose, monitor the therapy regularly to ensure it’s working, and stop the therapy if it's ineffective.”
|U.S. Pharmacist Social Connect